Hail, Garden
- When
- May 15, 4:15 PM MST
- Where
- Garden County, 5.26 mi NNE of Lisco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.570, -102.580
A warm front draped across the state of Nebraska became the focus for severe thunderstorms May 15th. 75 inches, wind gusts to 70 mph, several funnels and two confirmed tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A warm front draped across the state of Nebraska became the focus for severe thunderstorms May 15th. Hail up to 2.75 inches, wind gusts to 70 mph, several funnels and two confirmed tornadoes. The thunderstorms developed and intensified with the first warning issued at 525 p.m. CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 15, 1:43 PM MST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 343 PM CDT FRI MAY 15 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 341 PM CDT FRI MAY 15 2015 LARGE SCALE TROUGHING ACROSS THE WESTERN CONUS WILL KEEP THE WEATHER PATTERN ACTIVE THE NEXT COUPLE OF DAYS. SEVERE THUNDERSTORMS AND LOCALIZED HEAVY RAIN WILL BE THE CONCERN. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PORTIONS OF WESTERN NEBRASKA THROUGH MID EVENING. SURFACE LOW PRESSURE WILL TRACK EAST ACROSS FAR SOUTHWEST NEBRASKA THIS EVENING. BACKED LOW LEVEL EAST TO SOUTHEAST WINDS TO THE NORTH OF THE SURFACE LOW ACROSS WESTERN NEBRASKA WILL SET THE STAGE FOR POSSIBLE ROTATING SUPERCELLS. SOME TORNADO POTENTIAL...ESPECIALLY ALONG A WARM FRONTAL BOUNDARY THAT EXTENDS FROM ARTHUR COUNTY...EAST SOUTHEAST ACROSS NORTHERN LINCOLN COUNTY. HODOGRAPHS NICELY CURVED THROUGH THIS AREA...WITH PRETTY HIGH 0 TO 3 KM HELICITY VALUES THROUGH THE EVENING. SPLITTING SUPERCELLS POSSIBLE WITHIN THIS ZONE...WITH THE RIGHT MOVING CELL DOMINATE. LATER TONIGHT SEVERE THREAT DECREASES...AS STORMS CONGEAL INTO A SMALL MCS OR CLUSTER AS THEY MOVE NORTHEAST AND EXIT THE FORECAST AREA. STRONG LARGE SCALE FORCING ARRIVES MIDDAY SATURDAY ACROSS THE AREA...AS THE LONG WAVE TROUGH EMERGES ONTO THE PLAINS. EXPECT A NORTH TO SOUTH FRONTAL BOUNDARY...ROUGHLY ALONG HIGHWAY 83 TO BE THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING. FRONT WILL BE NEARLY STATIONARY FOR A TIME INTO THE EVENING HOURS DUE TO NEARLY MERIDIONAL FLOW...SO SOME TRAINING OF THUNDERSTORMS MAY OCCUR ALONG THE HIGHWAY 83 CORRIDOR INTO THE EARLY EVENING BEFORE THE FRONT BEGINS TO MOVE EAST. THIS POSES A THREAT FOR HEAVY RAINFALL IN SPOTS. AS FAR AS SEVERE...SOME STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...BUT TORNADO THREAT QUITE LIMITED DUE TO LITTLE TURNING IN THE WINDS WITH HEIGHT. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 341 PM CDT FRI MAY 15 2015 WEAK COLD FRONT WILL BE SLOWLY SLIDING EAST ACROSS THE AREA SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY ALONG AND AHEAD OF THE FRONT. SOME STRONG THUNDERSTORMS AND EVEN COULD BE SOME SEVERE THUNDERSTORMS ARE LIKELY TO BE ONGOING FROM SATURDAY LATER AFTERNOON. INITIALLY CAPE OF 1500 J/KG AND 35 TO 40 KTS OF SHEAR WILL CONTINUE THE SEVERE THREAT...HOWEVER AFTER MIDNIGHT THE SEVERE THREAT BECOMES ELEVATED AND IS DIMINISHES. ONE OTHER CONCERN WILL BE HEAVY RAINFALL. THE STORMS WILL LIFT NORTH AHEAD OF THE BOUNDARY AND COULD TRAIN. THE UPPER LEVEL LOW WILL LIFT INTO THE DAKOTAS BY SUNDAY AS THE COLD FRONT PUSHES EAST. WRAP AROUND MOISTURE WILL BRING A CHANCE FOR SHOWERS AND EVEN SOME THUNDER ACROSS THE NORTHERN HALF OF THE CWA. BY LATE IN THE DAY A SECONDARY COLD PUSH WILL MOVE INTO THE AREA. LARGE TEMP RANGE FOR THE AFTERNOON FROM NW /UPPER 50S/ TO THE SE /LOWER 70S/ ACROSS THE CWA. MONDAY WILL BE DRY WITH COLD AIR IN PLACE...HIGHS IN THE MID 50S TO LOWER 60S. BY MONDAY NIGHT THE NEXT DISTURBANCE WILL PUSH ACROSS THE ROCKIES AND INTO THE WESTERN HIGH PLAINS. SHOWERS MAY REACH INTO THE FAR WESTERN ZONES OVERNIGHT INTO EARLY TUESDAY. BETTER CHANCE ARRIVES WITH THE MAIN UPPER LEVEL LOW WHICH EJECTS ACROSS THE ROCKIES TUESDAY NIGHT INTO WEDNESDAY. COOL AIR MASS MOVES INTO THE REGION AND WILL COMBINE WITH CLOUDS AND SHOWERS TO HOLD TEMPS DOWN...HIGHS STRUGGLE INTO THE MID AND UPPER 50S. TEMPS OVERNIGHT COULD BE CHILLY WITH UPPER 30S TO LOWER 40S. IF THERE IS A BREAK IN THE CLOUDS SOME MID 30S COULD BE POSSIBLE IN FAVORED COOL SPOTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 115 PM CDT FRI MAY 15 2015 MOST OF THE AREA BECOMING VFR AS SHOWERS LIFT INTO S DAKOTA. A FEW POCKETS OF MVFR/IFR CIGS...MAINLY ACROSS NORTHERN NEBRASKA. THIS EVENING THUNDERSTORMS ARE LIKELY TO DEVELOP AND LIFT NORTHEAST ACROSS THE AREA. DEVELOPMENT NEAR KLBF AND ONLY INCLUDED VCTS FOR NOW AND WILL AMEND AS DEVELOPMENT OCCURS. HIGHER CONFIDENCE OF THUNDERSTORMS ACROSS NORTHERN NEBRASKA AND INCLUDED A TEMPO FOR KVTN. ALSO GOING TO SEE INCREASING SOUTHEASTERLY WINDS FOR THE AFTERNOON. AFTER STORMS LIFT NORTH OVERNIGHT EXPECT A LULL IN THE ACTIVITY INTO TOMORROW MORNING. HOWEVER SOME AREAS OF STRATUS COULD DEVELOP AND IMPACT THE TERMINALS. && .HYDROLOGY... ISSUED AT 341 PM CDT FRI MAY 15 2015 FLOODING CONTINUES ACROSS PORTIONS OF THE SOUTH PLATTE AND PLATTE RIVER. ROSCOE IS ABOVE FLOOD STAGE AND WILL CONTINUE TO RISE TO NEAR 11.4 FEET SATURDAY NIGHT INTO SUNDAY MORNING. FURTHER DOWNSTREAM AT THE NORTH PLATTE GAGE...THE RIVER IS CURRENTLY BELOW FLOOD STAGE BUT CONTINUES TO RISE. THE LATEST GAGE HEIGHT IS 11.8 FEET AND WILL RISE TO NEAR THE FLOOD STAGE OF 13.0 FEET SUNDAY EVENING. CONTINUING DOWN STREAM...THE BRADY GAGE HAS JUST REACHED FLOOD STAGE AT 7.5 FEET. THE PLATTE RIVER HERE WILL CREST NEAR 8.5 FEET MONDAY NIGHT. RAINFALL WITHIN THE RIVER BASIN IS LIKELY...HOWEVER NOT EXPECTING THIS TO CAUSE A SIGNIFICANT CHANGE IN THE RIVER LEVEL FORECASTS. THE RIVER LEVELS WILL BE CRESTING OVER THE NEXT FEW DAYS...HOWEVER FLOODING CONCERNS CONTINUE NEXT WEEK AS THE RIVER LEVEL WILL SLOWLY DROP. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TAYLOR LONG TERM...MASEK AVIATION...MASEK HYDROLOGY...MASEK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 403 PM CDT FRI MAY 15 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-162115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 403 PM CDT FRI MAY 15 2015 /303 PM MDT FRI MAY 15 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING. PRIMARILY ACROSS WESTERN NEBRASKA...ALONG AND WEST OF HIGHWAY 83. STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FLOODING IS EXPECTED ALONG THE SOUTH PLATTE RIVER THIS WEEKEND. REFER TO THE LATEST FORECASTS AND STATEMENTS FOR DETAILS. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE MAIN CONCERN WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN MAY ALSO ACCOMPANY SOME OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EVENING... AND POSSIBLY AGAIN SATURDAY. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT FRI MAY 15 2015 NEZ004-152130- SHERIDAN NE- 240 PM MDT FRI MAY 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY UNTIL 330 PM MDT... AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF PINE RIDGE...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD... INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD... WHITE CLAY... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 419 PM CDT FRI MAY 15 2015 NEZ004-152200- SHERIDAN NE- 319 PM MDT FRI MAY 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY UNTIL 400 PM MDT... AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF HAY SPRINGS...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... RURAL NORTHWESTERN SHERIDAN COUNTY THROUGH 400 PM MDT THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
535 PM CDT FRI MAY 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 4 N ANTIOCH 42.13N 102.62W
05/15/2015 E0.88 INCH SHERIDAN NE PUBLIC
GROUND COVERED WITH HAIL...MOST WERE DIME SIZE WITH SOME
PENNY AND NICKEL
&&
SNIVELYThe North Platte radar (KLNX), 172 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
15 hail, 4 thunderstorm wind, 2 tornado, 2 funnel cloud. Local standard time, as filed.
At 1934MDT, tornado touched down and moved northeast for two minutes. The tornado destroyed a calving shed before lifting and dissipating. The average width was 20 yards.
Wind speeds estimated at 50 to 60 mph.
At 2008MDT, Rushville Volunteer Fire and Rescue reported a tornado touched down 1.5 miles south of Rushville. The tornado moved briefly north before lifting at 2010MDT. No damage was reported. Average path width was 20 yards.
Winds estimated up to 60 mph.
Winds estimated to 70 mph.
Funnel reported east of Gordon at an estimated time of 2045MDT.
Wind gust estimated at 60 mph.
Funnel reported at an estimated time of 2110MDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569591, 569592, 569595, 569590, 569597, 569601, 571496, 569772, 569603, 569593, 569783, 569777, 569594, 569604, 569606, 569608, 569607, 569252, 569259, 569264, 569773, 569780, 569261.